Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Sieve methods in group theory I: Powers in linear groups

Authors: Alexander Lubotzky and Chen Meiri
Journal: J. Amer. Math. Soc. 25 (2012), 1119-1148
MSC (2010): Primary 20Pxx
Published electronically: April 11, 2012
MathSciNet review: 2947947
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A general sieve method for groups is formulated. It enables one to ``measure'' subsets of a finitely generated group. As an application we show that if $ \Gamma $ is a finitely generated non-virtually solvable linear group of characteristic zero, then the set of proper powers in $ \Gamma $ is exponentially small. This is a far-reaching generalization of a result of Hrushovski, Kropholler, Lubotzky, and Shalev.

References [Enhancements On Off] (What's this?)

  • [BG1] J. Bourgain and A. Gamburd, Uniform expansion bounds for Cayley graphs of $ \mathrm {SL}_2(F_p)$. Ann. of Math. (2) 167 (2008), no. 2, 625-642. MR 2415383 (2010b:20070)
  • [BG2] J. Bourgain and A. Gamburd, Expansion and random walks in $ \mathrm {SL}_d(\mathbb{Z}/p^n\mathbb{Z})$. I. J. Eur. Math. Soc. (JEMS) 10 (2008), no. 4, 987-1011. MR 2443926 (2010a:05093)
  • [BG3] J. Bourgain and A. Gamburd, Expansion and random walks in $ \mathrm {SL}_d(\mathbb{Z}/p^n\mathbb{Z}). \mathrm {II}$. With an appendix by Bourgain. J. Eur. Math. Soc. (JEMS) 11 (2009), no. 5, 1057-1103. MR 2538500 (2011a:60021)
  • [BGS1] J. Bourgain, A. Gamburd and P. Sarnak, Affine linear sieve, expanders, and sum-product, Invent. Math. 179 (2010), no. 3, 559-644. MR 2587341 (2011d:11018)
  • [BGS2] J. Bourgain, A. Gamburd and P. Sarnak, Generalization of Selberg's $ 3/16$ Theorem and Affine Sieve, arXiv:0912.5021
  • [BGT] E. Breuillard, B. Green and T. Tao, Approximate subgroups of linear groups, Geom. Funct. Anal. 21 (2011), no. 4, 774-819. MR 2827010
  • [Ca] R.W. Carter, Simple groups of Lie type. Pure and Applied Mathematics, Vol. 28. John Wiley & Sons, London-New York-Sydney, 1972. viii+331 pp. MR 0407163 (53:10946)
  • [CvdDM] Z. Chatzidakis, L. van den Dries and A. Macintyre, Definable sets over finite fields. J. Reine Angew. Math. 427 (1992), 107-135. MR 1162433 (94c:03049)
  • [Da] H. Davenport, Multiplicative number theory, Second edition, Revised by Hugh L. Montgomery. Graduate Texts in Mathematics, 74. Springer-Verlag, New York-Berlin, 1980. xiii+177 pp. MR 606931 (82m:10001)
  • [FHJ] M.D. Fried, D. Haran, and M. Jarden, Effective counting of the points of definable sets over finite fields. Israel J. Math. 85 (1994), no. 1-3, 103-133. MR 1264342 (95k:12016)
  • [FI] J. Friedlander and H. Iwaniec, Opera de cribro. American Mathematical Society Colloquium Publications, 57. American Mathematical Society, Providence, RI, 2010. xx+527 pp. MR 2647984 (2011d:11227)
  • [Go] E.S. Golod, On nil-algebras and finitely approximable p-groups. (Russian) Izv. Akad. Nauk SSSR Ser. Mat. 28 (1964), 273-276. MR 0161878 (28:5082)
  • [GS] E.S. Golod and I.R. Shafarevich, On the class field tower. (Russian) Izv. Akad. Nauk SSSR Ser. Mat. 28 (1964), 261-272. MR 0161852 (28:5056)
  • [He] H.A. Helfgott, Growth and generation in $ {\rm SL}_2(\mathbb{Z}/p\mathbb{Z})$, Ann. of Math. (2) 167 (2008), no. 2, 601-623. MR 2415382 (2009i:20094)
  • [HLW] S. Hoory, N. Linial and A. Wigderson, Expander graphs and their applications, Bull. Amer. Math. Soc. (N.S.) 43 (2006), no. 4, 439-561. MR 2247919 (2007h:68055)
  • [HKLS] E. Hrushovski, P.H. Kropholler, A. Lubotzky and A. Shalev, Powers in finitely generated groups, Trans. Amer. Math. Soc. 348 (1996), no. 1, 291-304. MR 1316851 (96f:20061)
  • [JKZ] F. Jouve, E. Kowalski and D. Zywina, Splitting fields of characteristic polynomials of random elements in arithmetic groups, Israel J. of Math., to appear, arXiv:1008.3662.
  • [Ko] E. Kowalski, The Large Sieve and Its Applications, Arithmetic geometry, random walks and discrete groups. Cambridge Tracts in Mathematics, 175. Cambridge University Press, Cambridge, 2008. xxii+293 pp. MR 2426239 (2009f:11123)
  • [Lu1] A. Lubotzky, Discrete groups, expanding graphs and invariant measures, with an appendix by Jonathan D. Rogawski. Reprint of the 1994 edition. Modern Birkhäuser Classics. Birkhäuser Verlag, Basel, 2010. iii+192 pp. MR 2569682 (2010i:22011)
  • [Lu2] A. Lubotzky, Expander Graphs in Pure and Applied Mathematics. Bull. Amer. Math. Soc. 49 (2012), 113-162.
  • [LuMa] A. Lubotzky and A. Mann, On groups of polynomial subgroup growth. Invent. Math. 104 (1991), no. 3, 521-533. MR 1106747 (92d:20038)
  • [LuMe1] A. Lubotzky and C. Meiri, Sieve methods in group theory II: The Mapping Class Group, Geometriae Dedicata, to appear, arXiv:1104.2450 .
  • [LuMe2] A. Lubotzky and C. Meiri, Sieve methods in group theory III: $ \mathrm {aut}(F_n)$, arXiv:1106.4637v1.
  • [LMR] A. Lubotzky, S. Mozes and M.S. Raghunathan, The word and Riemannian metrics on lattices of semisimple groups. Inst. Hautes Études Sci. Publ. Math. No. 91 (2000), 5-53 (2001). MR 1828742 (2002e:22011)
  • [LuSe] A. Lubotzky and D. Segal, Subgroup growth. Progress in Mathematics, 212. Birkhäuser Verlag, Basel, 2003. MR 1978431 (2004k:20055)
  • [LW] S. Lang and A. Weil, Number of points of varieties in finite fields. Amer. J. Math. 76, (1954). 819-827. MR 0065218 (16:398d)
  • [Mah] J. Maher, Random walks on the mapping class group, Duke Math. J. 156 (2011), no. 3, 429-468. MR 2772067
  • [Mal] A.I. Mal$ '$cev, Homomorphisms onto finite groups. Ivanov. Gos. Ped. Inst. Uchen. Zap. Fiz-Mat. Nauki 8 (1958), 49-60.
  • [Mi] J.S. Milne, Algebraic number Theory. Online:
  • [No] M.V. Nori, On subgroups of $ {\rm GL}_n(F_p)$. Invent. Math. 88 (1987), no. 2, 257-275. MR 880952 (88d:20068)
  • [PS] L. Pyber and E. Szabó, Growth in finite simple groups of Lie type of bounded rank, arXiv:1005.1858.
  • [Ri] I. Rivin, Walks on groups, counting reducible matrices, polynomials, and surface and free group automorphisms, Duke Math. J. 142 (2008), no. 2, 353-379. MR 2401624 (2009m:20077)
  • [SGV] A. Salehi-Golsefidy and P. Varju. Expansion in perfect groups, arXiv:1108.4900.
  • [St] R. Steinberg, Automorphisms of finite linear groups. Canad. J. Math. 12 (1960), 606-615. MR 0121427 (22:12165)
  • [Va] P. Varju, Expansion in $ SL_d(O_K/I)$, $ I$ square-free. arXiv:1001.3664v1.
  • [We] B. Weisfeiler, Strong approximation for Zariski-dense subgroups of semisimple algebraic groups. Ann. of Math. (2) 120 (1984), no. 2, 271-315. MR 763908 (86m:20053)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 20Pxx

Retrieve articles in all journals with MSC (2010): 20Pxx

Additional Information

Alexander Lubotzky
Affiliation: Einstein Institute of Mathematics, Hebrew University, Jerusalem 90914, Israel

Chen Meiri
Affiliation: Einstein Institute of Mathematics, Hebrew University, Jerusalem 90914, Israel
Address at time of publication: Institute for Advanced Study, Princeton, New Jersey 08540

Keywords: Sieve, property-$𝜏$, powers, linear groups, finite groups of Lie type
Received by editor(s): July 19, 2011
Received by editor(s) in revised form: January 20, 2012
Published electronically: April 11, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society